Can Propranolol Worsen Tinnitus?

Discussion in 'Support' started by amm12, May 6, 2014.

    1. amm12

      amm12 Member

      Location:
      Fort Worth, Texas
      Tinnitus Since:
      01/2014
      I just got prescribed propranolol on top of some other anxiety meds I'm taking, and I read it was an ototoxic drug, so I'm not sure if I should avoid it or not?
       
    2. Art Vandalay

      Art Vandalay Member

      Tinnitus Since:
      10/1979
      Unfortunately I don't have an answer to your question, however, I have a question that may help you in deciding whether you want to take propranolol.

      In general, if taking something ototoxic worsens your tinnitus, will it typically go back to its "normal" level once you stop taking the drug, or can the changes be permanent? If it's the former, I suppose it's an easier decision to decide and take a risk with the drug.
       
    3. carol kane
      Wishful

      carol kane Member

      Location:
      Lincolnshire united kingdom
      Tinnitus Since:
      11/13
      @amm12 I really hope not as I've been taking it for two months now, 10mg twice a day, I have been having lower tinnitus days just lately so I'm going to continue for now.
       
    4. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      I'm pretty sure the ototoxic label is reserved for medications that can cause permanent hearing loss/damage. The ototoxicity may depend on dosage and duration, however. That is to say, the drug may be labeled as ototoxic in the prescribing info, or in someone's list of ototoxic drugs, but that does not mean it is ototoxic at all dosages or quantities over time.

      Aspirin is one such drug. At high doses over an extended period of time, it will permanently damage hearing (though oddly, I read an article recently where it may protect against hearing damage normally caused by ototoxic cancer drugs - go figure), and can cause permanent tinnitus. In lesser amounts, aspirin can cause temporary hearing loss and temporary tinnitus. The way aspirin used to be prescribed for people with severe rheumatoid arthritis was to increase the dosage until the patient's ears began ringing, then back the dosage off until the ringing stopped.
       
      • Informative Informative x 1
    5. tychobrae
      Alone

      tychobrae Member

      Location:
      UK
      Tinnitus Since:
      02/2008
      I have been taking propanalol for a few years now and it hasn't affected my tinnitus. If anything it should help as it helps with anxiety and it also lowers your blood pressure - high blood pressure can be a factor in tinnitus.
       
      • Agree Agree x 2
    6. Dustydom

      Dustydom Member

      Tinnitus Since:
      08/2014
      I am on 40mg tablets, but only takeing half a tablet twice a day, I should be on a whole one 3 times a day, but I sometimes think my tinnitus starts after I take half a tablet. Been on them for almost 3 months, can't say my tinnitus has obviously gone up, but scared it will if I do the full dose. However my anxiety levels have gone up.
       
    7. I who love music
      Cheerful

      I who love music Member

      Location:
      Michigan
      Tinnitus Since:
      mid seventies
      I was on propranolol years ago for cluster headaches.

      I've been on Verapamil for a few years. I've noticed that with BP medicine, I get dry and a little shaky, plus unfortunately, a small increase in tinnitus.

      But although I take ototoxic meds, I've learned to wipe out most of my tinnitus.
       
    8. butterfly75
      No Mood

      butterfly75 Member

      Tinnitus Since:
      2015
      Cause of Tinnitus:
      Loud music
      Psychiatrist prescribed 30 Inderal (Propranolol) pills and 4 Valium pills. I've taken Xanax and Klonopin before. Is Inderal safe?
       
    9. Lee Coulthard

      Lee Coulthard Member

      Tinnitus Since:
      1/1/2009
      Cause of Tinnitus:
      Unknown
      Can propranolol make tinnitus even worse?

      Thanks in advance.
       
    10. Amv

      Amv Member

      Tinnitus Since:
      16/7/2017
      Cause of Tinnitus:
      -
      Hello all! Anyone here with further experience on tinnitus and betablockers usage? I have a big presentation tomorrow, always used propranolol and has worked well, but terrified it can worsen my tinnitus. Thanks all !
       
    11. daiso

      daiso Member Benefactor

      Tinnitus Since:
      OCt 2017
      Cause of Tinnitus:
      Unknown
      Hi @Amv
      I realize that's an old post. Would you mind sharing your experience with propranolol and whether it affects your tinnitus or not?
       
    12. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Propranolol doesn't seem to affect my tinnitus. But then again, it doesn't look like anything affects it at all.
       
    13. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      30/12/13
      Not sure. But, there are references to propranolol affecting k+ channels (unsure if it affects those directly involved in tinnitus)
       
    14. daiso

      daiso Member Benefactor

      Tinnitus Since:
      OCt 2017
      Cause of Tinnitus:
      Unknown
      Thanks for chiming in @GregCA @DebInAustralia. I went through all posts here regarding propranolol and it seems to be the least negative blood pressure drugs from Tinnitus Talk members, compared to others such as metoprolol, losartan, lisinopril, etc.
       
    15. DebInAustralia
      No Mood

      DebInAustralia Member Benefactor Advocate

      Location:
      Geelong, Victoria
      Tinnitus Since:
      30/12/13
      Have you tried magnesium? My naturopath uses this for hypertension.
       
    16. daiso

      daiso Member Benefactor

      Tinnitus Since:
      OCt 2017
      Cause of Tinnitus:
      Unknown
      @GregCA BTW, what is your dosage?
       
    17. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      When I feel the need (which is fairly rare), I use 1 tablet (10 mg).
       
    18. Greg Sacramento

      Greg Sacramento Member Benefactor Hall of Fame

      Tinnitus Since:
      April 2011
      Cause of Tinnitus:
      syringing and now somatic T dental work
      From different studies and reports propranolol is safe with tinnitus.

      Irbesartan appears to be the safest satin.

      Studies state that any satin can cause a temporary spike, if one has a habit of not taking them at the same time each day or missing days. Medical classification for a temporary spike can be up to 6 - 8 weeks.

      A basic quick read, but data is inline with other studies.
      https://www.ehealthme.com/ds/propranolol-hydrochloride/tinnitus/

      A few mentions in medical journals.
      https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1983574/pdf/brmedj02037-0059a.pdf
       
    19. Amv

      Amv Member

      Tinnitus Since:
      16/7/2017
      Cause of Tinnitus:
      -
      Hello! I have read other users have given great answers :) I did my research and i finally decided to use nebivolol , after all the readings i thought it was a safer option, but i have also used propranolol some times during this time working very well and no effect.

      My recommendation would be maybe better nebivolol, but once again, it is my opinion and you can see above scientific support for propranolol (always go for scientific reviews to decide this matter, that would be my best advice :).

      Best regards!
       
    20. daiso

      daiso Member Benefactor

      Tinnitus Since:
      OCt 2017
      Cause of Tinnitus:
      Unknown
      Sounds like you take this as needed for occasional anxiety?
      To control blood pressure, propranolol probably needs to be taken consistently and at higher dose. That could make a huge difference.

      I hope that's true.
       
    21. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Correct.
       

Share This Page

Loading...